Minimizing cardiovascular adverse effects of atypical antipsychotic drugs in patients with schizophrenia.
- Additional Document Info
- View All
The use of atypical antipsychotic agents has rapidly increased in the United States and worldwide in the last decade. Nonetheless, many health care practitioners do not appreciate the significance of the cardiovascular side effects that may be associated with their use and the means to minimize them. Thus, atypical antipsychotic medications can cause cardiovascular side effects such as arrhythmias and deviations in blood pressure. In rare cases, they may also cause congestive heart failure, myocarditis, and sudden death. Patients with schizophrenia have a higher risk of cardiovascular mortality than healthy individuals, possibly because of excessive smoking, the underlying disorder itself, or a combination of both factors. Increased awareness of these potential complications can allow pharmacists and physicians to better manage and monitor high risk patients. Accurate assessments are very important to avoid medications from being given to patients inappropriately. Additionally, monitoring patients regularly via blood draws and checking blood pressure, heart rate, and electrocardiogram can help catch any clinical problems and prevent further complications. Finally, patient and family-member education, which pharmacists in particular can play key roles in, is central for the management and prevention of side effects, which is known to reflect positively on morbidity and mortality in these patients.
author list (cited authors)
Khasawneh, F. T., & Shankar, G. S.
complete list of authors
Khasawneh, Fadi T||Shankar, Gollapudi S